Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 101, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 13, 2004, 7:19 PM EDT for Lapeer County, Michigan. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2004, 7:19 PM EDT (23:19 UTC)
- Expired
- Jun 13, 2004, 8:30 PM EDT
- In force
- 71 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Lapeer County, MI
The radar
The Detroit radar (KDTX), 63 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 1:00 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDTX 132319
SVRDTX
MIC087-140030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
718 PM EDT SUN JUN 13 2004
THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAPEER COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 830 PM EDT
* AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THE LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO
ONE INCH IN DIAMETER...AND DAMAGING WINDS UP TO 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM FROM 9 MILES
SOUTHEAST OF CARO TO 12 MILES NORTH OF LAPEER TO 9 MILES NORTHEAST
OF FLINT...AND MOVING NORTHEAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
NORTH BRANCH AROUND 755 PM EDT
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4332 8331 4319 8349 4310 8347 4307 8299
4329 8300 4330 8311 4334 8312
$$
RBP / JBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:43 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jun 13, 3:43 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 343 PM EDT SUN JUN 13 2004 .DISCUSSION... ON THE HEELS OF THE SUPERCELL IN CENTRAL LOWER MICHIGAN, THERE IS STILL PLENTY OF INSTABILITY IN THE LEE OF LAKE MICHIGAN DOWN INTO NORTHERN INDIANA AND EAST THROUGH ALL OF SOUTHEAST MICHIGAN. THIS MOIST AND UNSTABLE AIR MASS IS AWAITING CONTINUED UPPER SUPPORT FROM A SHORT WAVE OVER ILLINOIS. SURFACE CONVERGENCE, ENHANCED BY THE LAKE BREEZE AND PREFRONTAL TROF OVER SW LOWER, WILL HELP FOCUS CONTINUED STORM DEVELOPMENT FROM NORTHERN INDIANA AND NEW STORM DEVELOPMENT OVER SW LOWER TOWARD PEAK HEATING AND INTO THE EARLY EVENING. SEVERE WEATHER POTENTIAL REMAINS HIGH WITH MOST UNSTABLE CAPE NEAR 3 KJ/KG AND 0-6KM SHEAR AROUND 30 M/S. THIS HAS BEEN AND WILL CONTINUE TO BE SUFFICIENT FOR SPLITTING SUPERCELLS CAPABLE OF TORNADOES. IN ADDITION, MATURE CONVECTION WILL BE CAPABLE OF DEVELOPING INTO BOWS WITH DAMAGING WIND GUSTS, TO GO ALONG WITH LARGE HAIL AND HEAVY RAINFALL. THE ENTIRE SYSTEM WILL BE TO OUR EAST BY LATE EVENING WITH DRY CONDITIONS EXPECTED DURING THE OVERNIGHT HOURS. ALL OF THE SHORT RANGE MODELS DEPICT A SHARP THETA-E TROF THAT WILL SPREAD OVER LOWER MICHIGAN OVERNIGHT, ON THE HEELS OF THE SHORT WAVE AND SURFACE TROF. THIS WILL OCCUR IN THE 850 TO 700 MB LAYER AND IS A SIMILAR MOISTURE PROFILE TO LAST NIGHT WHICH PREVENTED NOCTURNAL CONVECTIVE DEVELOPMENT. IT LOOKS LIKE THE LOW LEVEL JET AND BEST MOISTURE RETURN WILL SET UP OVER IOWA OVERNIGHT. SOME SORT OF MCS IS LIKELY TO DEVELOP IN THAT AREA AND MOVE EAST WITH THE MOIST AXIS DURING MONDAY MORNING. MOISTURE ADVECTION, SHORT WAVE SUPPORT, AND A STRONG UPPER JET WILL HELP SUSTAIN THE SYSTEM LONG ENOUGH FOR IT TO REACH SE MICHIGAN IN A MATURE STAGE DURING THE 12Z TO 18Z TIMEFRAME, THEN LAST INTO THE AFTERNOON. LINGERING BOUNDARY LAYER INSTABILITY, AROUND 2000 J/KG OVER SE MICHIGAN DURING THE MORNING, WILL MAKE SEVERE WEATHER A POSSIBILITY. SEVERE POTENTIAL DURING THE AFTERNOON WILL BE STRONGLY INFLUENCED BY THE EVOLUTION OF THE REMAINS OF THE NOCTURNAL ACTIVITY AND ANY OUTFLOW/MESOSCALE BOUNDARIES. INSTABILITY AND SHEAR WILL BE PLENTY ADEQUATE FOR ORGANIZED STORMS DURING THE AFTERNOON. HIGH PRESSURE WILL BUILD INTO THE AREA MONDAY NIGHT AND TUESDAY AND GIVE US A BREAK IN THE ACTION UNTIL THE NEXT SYSTEM ARRIVES ON WEDNESDAY. THE LONG RANGE MODELS REMAIN IN GOOD AGREEMENT ON DEVELOPMENTS FOR THE LARGE SCALE UPPER PATTERN. ALL SHOW THE WEDNESDAY FRONTAL SYSTEM THROUGH THE GREAT LAKES BY THURSDAY MORNING WITH HIGH PRESSURE IN PLACE OVER SE MICHIGAN. THE LARGE UPPER TROF OVER CENTRAL CANADA WILL THEN DIG AGGRESSIVELY INTO THE MIDWEST ON FRIDAY AND BRING IN A ROUND OF BELOW NORMAL TEMPERATURES BY SATURDAY WITH ANOTHER ROUND OF SHOWERS AND STORMS WITH THE ASSOCIATED SHORT WAVE AND COLD FRONT. PLAN TO START SUNDAY OFF ON THE COOL AND DRY SIDE AS CANADIAN HIGH PRESSURE SETTLES OVER THE REGION. && .DTX WATCHES/WARNINGS/ADVISORIES...NONE. && BT EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Jun 13, 6:15 PM EDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 615 PM EDT SUN JUN 13 2004 MIZ047>049-053>055-060>063-068>070-075-076-082-083-141000- BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE- OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE- 615 PM EDT SUN JUN 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN .DAY ONE...TONIGHT ...TORNADO WATCH 459 IN EFFECT UNTIL 8 PM TONIGHT... A LINE OF THUNDERSTORMS WILL CROSS SOUTHEAST MICHIGAN THIS EVENING. SEVERE WEATHER IS LIKELY WITH THESE STORMS BETWEEN 6 AND 8 PM. THE PRIMARY HAZARD WILL BE DAMAGING WIND GUSTS AROUND 70 MPH...BUT A TORNADO IS ALSO POSSIBLE...ALONG WITH HAIL AROUND 1 INCH IN DIAMETER. THE LINE OF STORMS WILL MOVE EAST AT 30 MPH. THE SEVERE WEATHER POTENTIAL WILL DIMINISH AFTER 8 PM...BUT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT. NO THUNDERSTORMS ARE EXPECTED AFTER MIDNIGHT AS A SURFACE TROUGH CARRIES THE ACTIVITY INTO ONTARIO. .DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION. SOME OF THESE STORMS COULD REACH SEVERE LIMITS DURING THE AFTERNOON...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARD. THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON WEDNESDAY AS A SLOW MOVING COLD FRONT MOVES THROUGH THE REGION. A CHANCE OF THUNDERSTORMS WILL RETURN TO SOUTHEAST MICHIGAN ON FRIDAY AS A LOW PRESSURE SYSTEM MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION HAS TAKEN PLACE FOR TORNADO WATCH 459 IN EFFECT UNTIL 8 PM TONIGHT. BT
In the hours before
Local storm report, Jun 13, 5:36 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
536 PM EDT SUN JUN 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0527 PM FUNNEL CLOUD BAD AXE 43.80N 83.00W
06/13/2004 HURON MI TRAINED SPOTTER
FUNNEL CLOUD DID NOT REACH THE GROUND.
&&
AWIPSUSRLocal storm report, Jun 13, 5:39 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
539 PM EDT SUN JUN 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 2 W BAD AXE 43.80N 83.04W
06/13/2004 0.75 INCH HURON MI AMATEUR RADIO
ESTIMATED 50 MPH WINDS AND THREE QUARTER INCH HAIL.
&&
AWIPSUSRLocal storm report, Jun 13, 5:49 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
549 PM EDT SUN JUN 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG PIGEON 43.83N 83.27W
06/13/2004 HURON MI AMATEUR RADIO
2 TREES BLOWN DOWN.
&&
AWIPSUSRLocal storm report, Jun 13, 6:27 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
627 PM EDT SUN JUN 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND GST FREELAND 43.52N 84.12W
06/13/2004 58 MPH SAGINAW MI AWOS
TRI-CITIES AIRPORT MEASURED WIND GUST OF 58 MPH.
&&
AWIPSUSRLocal storm report, Jun 13, 6:33 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
633 PM EDT SUN JUN 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0625 PM FUNNEL CLOUD 1 NE OAKLEY 43.15N 84.15W
06/13/2004 SAGINAW MI AMATEUR RADIO
&&
AWIPSUSRLocal storm report, Jun 13, 6:53 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
653 PM EDT SUN JUN 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM TORNADO 1 W HARBOR BEACH 43.85N 82.68W
06/13/2004 HURON MI FIRE DEPT/RESCUE
FIRE DEPARTMENT AND COAST GUARD REPORTED A TORNADO AT
8520 RAPSON ROAD. 10 LARGE TREES WERE BLOWN DOWN AND
TWISTED. ONE OF LARGER TREES WAS 4 FEET IN DIAMETER.
&&
AWIPSUSRThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:54 PM EDT | Severe Thunderstorm Warning | DTX | Midland | 66 min |
| Jun 13, 3:13 PM EDT | Tornado Warning | DTX | Midland | 62 min |
| Jun 13, 3:15 PM EDT | Special Marine Warning | DTX | 3 hr | |
| Jun 13, 3:25 PM EDT | Tornado Warning | DTX | Bay | 65 min |
| Jun 13, 4:26 PM EDT | Tornado Warning | DTX | Huron | 79 min |
| Jun 13, 4:49 PM EDT | Special Marine Warning | DTX | 116 min | |
| Jun 13, 5:41 PM EDT | Severe Thunderstorm Warning | DTX | Huron | 34 min |
| Jun 13, 5:56 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 94 min |
| Jun 13, 6:02 PM EDT | Special Marine Warning | DTX | 88 min | |
| Jun 13, 6:13 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 62 min |
| Jun 13, 6:15 PM EDT | Severe Thunderstorm Warning | DTX | Bay | 60 min |
| Jun 13, 6:34 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 71 min |
| Jun 13, 6:36 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 54 min |
| Jun 13, 7:22 PM EDT | Severe Thunderstorm Warning | DTX | Huron, Sanilac | 68 min |
| Jun 13, 7:28 PM EDT | Special Marine Warning | DTX | 2 hr | |
| Jun 13, 7:54 PM EDT | Tornado Warning | DTX | Lapeer | 66 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.